Tennessee, 2023Damaging Winds in Tennessee, August 11, 2023
August 11, 2023 · NWS MEG · 2 events in 1 county or zone
Scattered thunderstorms developed across southeast West Tennessee within an axis of very unstable air. There was enough wind shear aloft for some storm organization.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across southeast West Tennessee within an axis of very unstable air. There was enough wind shear aloft for some storm organization. An isolated storm over Hardeman became severe with damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 11, 1:44 PM CST, 2 hours 2 minutes earlier.
Area forecast discussion, Aug 11, 1:44 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
244 PM CDT Fri Aug 11 2023
...New SYNOPSIS, DISCUSSION...
.SYNOPSIS...
Issued at 156 PM CDT Fri Aug 11 2023
Additional rain chances return tonight as a Mesoscale Convective
System impacts the northern portions of the Mid-South. Hot and
humid conditions will persist through the weekend with heat
headlines likely needed through Sunday. Cooler air returns Monday
as a cold front impacts the region. Behind the front, expect
temperatures to be in the low to mid 80s with dry conditions
through midweek.
ANS
&&
.DISCUSSION...
(This evening through next Thursday)
Issued at 156 PM CDT Fri Aug 11 2023
Heat index values this afternoon have exceeded Heat Advisory
criteria, resulting in an Excessive Heat Warning for areas of
north Mississippi to southwest Tennessee. Heat Index values in
excess of 110F are possible through 8PM. Limit time outdoors this
afternoon and evening and ensure you have water and a place to
cool down in if you must be outside.
Overnight, CAMs depict an MCS developing over northern Arkansas.
Initial storms will be relatively weak. However, as the sun rises
the airmass will destabilize over the Mid-South. SBCAPE of around
2500 J/kg and bulk shear of around 30 kts will allow storms to
strengthen through mid-morning. A Marginal Risk for severe
weather is in place for a large portion of the area with damaging
winds and small hail the primary threats. Outside of thunderstorm
activity, conditions across the region will be hot as temperatures
reach the low to mid 90s by the afternoon. An Excessive Heat
Warning and Heat Advisory are in place for areas south of I-40
Saturday. Heat headlines may need to be expanded to include more
areas depending on when and where storms fire up.
A hot and rainy pattern will continue through Monday, when an
upper level trough ejects a cold front to the region. Behind this
front, lower temperatures and dewpoints are forecast. Highs
beginning on Tuesday range from the upper 70s to mid 80s. This
cooler trend will continue through Wednesday before winds return
to a southerly direction, advecting warmer temperatures to the
area. Towards the end of the week, guidance is suggesting yet
another frontal passage which could result in another chance for
rain. However, until then conditions are expected to be relatively
dry starting Tuesday.
ANS
&&
.AVIATION...
(18Z TAFS)
Issued at 1207 PM CDT Fri Aug 11 2023
Pretty easy going across the airspace today. Clouds have
lifted back to VFR across the airspace. Tomorrow morning showers
are expected to track in the northern half of the Mid- South
affecting both MKL and JBR through the afternoon hours. There is a
possibility that this line of showers could dip into MEM's
vicinity though current high-res models are not hinting at them
tracking that far south at this time. Winds are expected to go
calm at both MKL and TUP. Currently, guidance is warranting BR at
MKL but not at TUP. BR could develop at TUP though confidence
remains low at this time. Amendments will be made as needed.
Otherwise, winds remain predominantly south/southwest at 5-8kts.
AEH
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT this evening for ARZ009-018-026>028-
035-036-048-049-058.
Heat Advisory from noon to 8 PM CDT Saturday for ARZ035-036-048.
Excessive Heat Warning from noon to 8 PM CDT Saturday for ARZ049-
058.
MO...Heat Advisory until 8 PM CDT this evening for MOZ113-115.
MS...Heat Advisory until 8 PM CDT this evening for MSZ001>017-020>024.
Heat Advisory from noon to 8 PM CDT Saturday for MSZ001>006-008-
009-014.
Excessive Heat Warning from noon to 8 PM CDT Saturday for MSZ007-
010>013-015>017-020>024.
TN...Heat Advisory until 8 PM CDT this evening for TNZ019-020-048>052-
088>090.
Heat Advisory from noon to 8 PM CDT Saturday for TNZ053-088>092.
&&
PUBLIC FORECAST...ANS
AVIATION...AEHIn the hours before
Special weather statement, Aug 11, 3:05 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Memphis TN
405 PM CDT Fri Aug 11 2023
TNZ089-090-112130-
Hardeman TN-Fayette TN-
405 PM CDT Fri Aug 11 2023
...A strong thunderstorm will impact portions of east central Fayette
and central Hardeman Counties through 430 PM CDT...
At 405 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Whiteville, or 9 miles west of Bolivar, moving east at
25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bolivar, Whiteville, Hickory Valley, Laconia, Hebron, Lisbon, Van
Buren, Middleburg and Shandy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3511 8927 3532 8927 3535 8887 3508 8886
TIME...MOT...LOC 2105Z 267DEG 20KT 3521 8918
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CJCSpecial weather statement, Aug 11, 3:09 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Memphis TN
409 PM CDT Fri Aug 11 2023
MSZ005-006-009-112145-
Tishomingo MS-Alcorn MS-Prentiss MS-
409 PM CDT Fri Aug 11 2023
...A strong thunderstorm will impact portions of northwestern
Tishomingo, northern Prentiss and Alcorn Counties through 445 PM
CDT...
At 408 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hinkle, or 10 miles southwest of Corinth, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Corinth, Booneville, Burnsville, Jumpertown, Glen, Thrashers, Hinkle,
Theo, Leedy, Farmington, Rienzi, Kossuth, Allentown, Hightown,
Strickland, Biggersville, Jobes, Gaston, Gift and Holts Spur.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3469 8832 3470 8872 3495 8872 3496 8832
TIME...MOT...LOC 2108Z 270DEG 21KT 3483 8865
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CJCThunderstorm Wind, Hardeman
- When
- August 11, 3:46 PM CST to 3:51 PM CST
- Where
- Hardeman County, 1.11 mi SW of Bolivar
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.257, -89.012
Trees and powerlines were knocked down on Mecklenburg Drive in Bolivar.
Thunderstorm Wind, Hardeman
- When
- August 11, 3:46 PM CST to 3:51 PM CST
- Where
- Hardeman County, 1.28 mi NW of Bolivar
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.282, -89.017
Trees and powerlines were knocked down on James Road in Bolivar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Minnesota, August 11, 2023$14 million · 3.75 in hail · 88 events
- Excessive Heat in Mississippi, August 11 to 12, 20231 death · 2 injured · 1 event
- Tornado and Flash Flood in Michigan, August 11, 2023$1.0 million · EF1 · 6 events
- Excessive Heat in Oklahoma, August 11 to 13, 202311 injured · 37 events
- Lightning Strike in South Carolina, August 11, 2023$2.0 million · 1 event
- Excessive Heat in Florida, August 11 to 15, 2023109 events
- Damaging Winds in Alabama, August 11 to 15, 2023$160,000 · 55 kt wind · 17 events
- Excessive Heat and Heat in Mississippi, August 11 to 14, 202366 events
- Hail and Damaging Wind in Minnesota, August 11, 2023$136,000 · 1.25 in hail · 7 events
- Hail and Damaging Winds in Oklahoma, August 11, 2023$80,000 · 2.25 in hail · 5 events
- Excessive Heat and Heat in Texas, August 11 to 15, 202345 events
- Hail and Damaging Winds in Minnesota, August 11, 2023$51,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133497, 1133498.